Alert archive / Tennessee / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Morristown, TN

June 21, 2001Morgan County, Scott County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Jun 21, 2001, 7:55 PM EDT for Morgan County, Scott County, Tennessee. It was in force for 35 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 21, 2001, 7:55 PM EDT (23:55 UTC)
Expired
Jun 21, 2001, 8:30 PM EDT
In force
35 min
Issued by
NWS Morristown, TN
Area
Whole counties

Counties Morgan County, TN, Scott County, TN

The radar

The Knoxville radar (KMRX), 106 km from the middle of the area, began a volume at 23:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 21, 8:00 PM EDTThunderstorm WindRobbins, TNTrees down.
Jun 21, 8:10 PM EDTThunderstorm WindCountywide, TNTrees down.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2001-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 832 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2001-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 67 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
832 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
1106 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
67 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMRX 212355
SVRMRX
TNC129-151-220030-
/NEW.KMRX.SV.W.0151.212355-220030/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
755 PM EDT THU JUN 21 2001

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MORGAN COUNTY IN EAST TENNESSEE
  SCOTT COUNTY IN EAST TENNESSEE

* UNTIL 830 PM EDT

* AT 753 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM NEAR SUNBRIGHT...OR 10 MILES NORTH OF   
WARTBURG...MOVING EAST-NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SLICK ROCK AROUND 810 PM EDT
  9 MILES SOUTH OF HUNTSVILLE AROUND 815 PM EDT
  NORMA AROUND 825 PM EDT

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING...
  WINDS UP TO 70 MPH...WHICH COULD PUSH OVER SHALLOW ROOTED TREES...
  AND DAMAGE CHIMNEYS AND TV ANTENNAS.
  HAIL UP TO 1 INCH IN DIAMETER...OR THE SIZE OF QUARTERS.

$$

LAT...LON 3630 8477 3613 8468 3621 8438 3650 8435

SP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 2:51 PM EDT, 5 hours 4 minutes earlier.

Area forecast discussion, Jun 21, 2:51 PM EDT, 5 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
251 PM EDT THU JUN 21 2001

SE DIGGING SHORT WAVE VCNTY MO FCST TO BEGIN TO PIVOT NE TONIGHT
AND INTO FRI. THIS RESULTS IN LENGTHING AND SHARPENING TROUGH
OVER W/MID TN BY FRI. DEEPENING AND INCREASING SW FLOW ACROSS MRX
CWA. LOW SURFACE PRESSURE OVER INDIANA BEGINS MOVING NE TONIGHT
RESPONDING TO SHORT WAVE. TRAILING FRONTAL BOUNDARY BEGINS SLOW
MARCH ACROSS TN TONIGHT AND FRI. CURRENTLY EXPECT FRONT TO MOVE
EAST OF MRX CWA AROUND MIDNIGHT FRI NIGHT. UPPER TROUGH AXIS MOVES
OVER E TN ON SAT.

SCT AFTN/EVE CONVECTION MAINLY OVER ELEVATED AREAS. THEN...MODELS
IN GOOD AGREEMENT...850-700 MB QVECTOR CONVERGENCE AND FAVORABLE
OMEGA DEPICTED OVER MRX LATER TONIGHT. WILL GO A TOUCH ABOVE
GUIDANCE WITH GOOD CHANCE AND LIKELY POPS. MINS WARM AND
NEAR GUIDANCE.
FRI...LIKELY TO CATEGORICAL POPS. AIRMASS MOISTENS UP WITH
INSTABILITIES BECOMING MODERATE. LIFT FEATURES NOT OVERLY IMPRESSIVE
AND AIRMASS SHOULD GET WORKED OVER EARLY. SO SEVERE THREAT REMAINS
LOWS.
FRI NGT...GREATER UNCERTAINTY WITH POPS. PREFRONTAL TROUGH IS EAST
OF AREA WHILE FRONTAL BOUNDARY GETS INTO SW SECTIONS EARLY. TROUGH
AXIS STILL W OF E TN BUT SINKING MOTIONS SHOWING UP IN THE LOWER
LEVELS. AVN CONTINUES WITH SOME OMEGA OVER NE SECTIONS OVERNIGHT.
ALL MODELS PAINT SOME QPF MAINLY EAST OVER MNTS AND NE PART.
FOR NOW WILL UNDERCUT GUIDANCE TAPERING POPS FROM 10 SW TO 40 NE.
TEMPS NEAR NORMAL.
SAT...CLEARING IN THE SW WITH CONTINUED CHC POPS NE.
SAT NIGHT...NW FLOW THROUGH MOST OF LAYER SHOULD DRY THINGS
WITH MILD COOLING.

CHA TB 068/080 062/083 061 17581
TYS TB 067/080 063/081 059 17573
TRI TE 064/078 061/078 057 17574
OQT TB 067/080 063/081 059 17573=

.MRX...
NC...NONE.
TN...NONE.
VA...NONE.

SON

In the hours before

Local storm report, Jun 21, 6:57 PM EDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN, TN
657 PM EDT THU JUN 21 2001

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    1 W HUNTSVILLE            TN   WIND DAMAGE
06/21/01   SCOTT                          TREES DOWN. REPORTED BY
                                          SPOTTER.

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 6:34 PM EDTSevere Thunderstorm WarningMRXScott56 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.